Physiological dependence


Physical dependence refers to a state resulting from chronic use of a drug that has produced tolerance and where negative physical symptoms[1] of withdrawal result from abrupt discontinuation or dosage reduction.[2] Physical dependence can develop from low-dose therapeutic use of certain medications such as benzodiazepines, opioids, antiepileptics and antidepressants, as well as misuse of recreational drugs such as alcohol, opioids and benzodiazepines. The higher the dose used, the greater the duration of use, and the earlier age use began are predictive of worsened physical dependence and thus more severe withdrawal syndromes. Acute withdrawal syndromes can last days, weeks or months, and protracted withdrawal syndrome, also known as "post-acute withdrawal syndrome" or "PAWS" - a low-grade continuation of some of the symptoms of acute withdrawal, typically in a remitting-relapsing pattern, that often results in relapse into active addiction and prolonged disability of a degree to preclude the possibility of lawful employment - can last for months, years, or, in relatively common to extremely rare cases, depending on individual factors, indefinitely. Protracted withdrawal syndrome is noted to be most often caused by benzodiazepines, but is also present in a majority of cases of alcohol and opioid addiction, especially that of a long-term, high-dose, adolescent-beginning, or chronic-relapsing nature (viz. a second or third addiction after withdrawal from the self-same substance of dependence). Withdrawal response will vary according to the dose used, the type of drug used, the duration of use, the age of the patient, the age of first use, and the individual person.[3]

Symptoms

Physical dependence can manifest itself in the appearance of both physical and psychological symptoms which are caused by physiological adaptions in the central nervous system and the brain due to chronic exposure to a substance. Symptoms which may be experienced during withdrawal or reduction in dosage include increased heart rate and/or blood pressure, sweating, and tremors. More serious withdrawal symptoms such as confusion, seizures, and visual hallucinations indicate a serious emergency and the need for immediate medical care. Sedative hypnotic drugs such as alcohol, benzodiazepines, and barbiturates are the only commonly available substances that can be fatal in withdrawal due to their propensity to induce withdrawal convulsions. Abrupt withdrawal from other drugs, such as opioids can cause an extremely physiologically and psychologically painful withdrawal that is very rarely fatal in patients of general good health and with medical treatment, but is more often fatal in patients with weakened cardiovascular systems; toxicity is generally caused by the often-extreme increases in heart rate and blood pressure (which can be treated with clonidine), or due to arrhythmia due to electrolyte imbalance caused by the inability to eat, and constant diarrhea and vomiting (which can be treated with loperamide and ondansetron respectively) associated with acute opioid withdrawal, especially in longer-acting substances where the diarrhea and emesis can continue unabated for weeks, although life-threatening complications are extremely rare, and nearly non-existent with proper medical management. Dependence itself and chronic intoxication on psychostimulants can cause mild-to-moderate neurotoxic effects due to hyperthermia and generation of free radicals.;[4] this is treated with discontinuation; life-threatening complications are nonexistent.

Treatment

Treatment for physical dependence depends upon the drug being withdrawn and often includes administration of another drug, especially for substances that can be dangerous when abruptly discontinued. Physical dependence is usually managed by a slow dose reduction over a period of weeks, months or sometimes longer depending on the drug, dose and the individual.[3] A physical dependence on alcohol is often managed with a cross tolerant drug, such as long acting benzodiazepines to manage the alcohol withdrawal symptoms.

Drugs that cause physical dependence

Rebound syndrome

Main article: Rebound effect

A wide range of drugs whilst not causing a true physical dependence can still cause withdrawal symptoms or rebound effects during dosage reduction or especially abrupt or rapid withdrawal.[20] These can include caffeine,[21] stimulants,[22][23][24][25] steroidal drugs and antiparkinsonian drugs.[26] It is debated if the entire antipsychotic drug class causes true physical dependency, if only a subset does, or if none does,[27] but all, if discontinued too rapidly, cause an acute withdrawal syndrome.[28] When talking about illicit drugs rebound withdrawal is, especially with stimulants, sometimes referred to as "coming down" or "crashing".

Some drugs, like anticonvulsants and antidepressants, describe the drug category and not the mechanism. The individual agents and drug classes in the anticonvulsant drug category act at many different receptors and it is not possible to generalize their potential for physical dependence or incidence or severity of rebound syndrome as a group so need to be looked at individually. Anticonvulsants as a group however are known to cause tolerance to the anti-seizure effect.[29] SSRI drugs, which have an important use as antidepressants, are considered to cause physical dependence, although it is considered mild compared to drugs like opioids and GABA modulators, but they engender a discontinuation syndrome, which was originally called "SSRI withdrawal" until a 1997 symposium sponsored by Pfizer and Eli Lilly (the producers of several anti-depressants including Prozac and Effexor) was held, with the drug representative attendees concluding that "discontinuation syndrome" sounded less threatening than "withdrawal"; however, "SSRI discontinuation syndrome" is a withdrawal syndrome upon discontinuation of SSRI/SNRI drugs, just as "heroin discontinuation syndrome" is a synonym for "heroin withdrawal". Due to this, in Europe these drugs cannot be advertised as "non-habit forming". There have been case reports of dependence with venlafaxine (Effexor).[14]

See also

References

External links

  • National Institutes of Health MedlinePlus Encyclopedia

This article was sourced from Creative Commons Attribution-ShareAlike License; additional terms may apply. World Heritage Encyclopedia content is assembled from numerous content providers, Open Access Publishing, and in compliance with The Fair Access to Science and Technology Research Act (FASTR), Wikimedia Foundation, Inc., Public Library of Science, The Encyclopedia of Life, Open Book Publishers (OBP), PubMed, U.S. National Library of Medicine, National Center for Biotechnology Information, U.S. National Library of Medicine, National Institutes of Health (NIH), U.S. Department of Health & Human Services, and USA.gov, which sources content from all federal, state, local, tribal, and territorial government publication portals (.gov, .mil, .edu). Funding for USA.gov and content contributors is made possible from the U.S. Congress, E-Government Act of 2002.
 
Crowd sourced content that is contributed to World Heritage Encyclopedia is peer reviewed and edited by our editorial staff to ensure quality scholarly research articles.
 
By using this site, you agree to the Terms of Use and Privacy Policy. World Heritage Encyclopedia™ is a registered trademark of the World Public Library Association, a non-profit organization.